When propagating uncertainty in the data of differential equations, the probability laws describing the uncertainty are typically themselves subject to uncertainty. We present a sensitivity analysis of uncertainty propagation for differential equations with random inputs to perturbations of the input measures. We focus on the elliptic diffusion equation with random coefficient and source term, for which the probability measure of the solution random field is shown to be Lipschitz-continuous in both total variation and Wasserstein distance. The result generalizes to the solution map of any differential equation with locally Hölder dependence on input parameters. In addition, these results extend to Lipschitz-continuous quantities of interest of the solution as well as to coherent risk functionals of these applied to evaluate the impact of their uncertainty. Our analysis is based on the sensitivity of risk functionals and pushforward measures for locally Hölder mappings with respect to the Wasserstein distance of perturbed input distributions. The established results are applied, in particular, to the case of lognormal diffusion and the truncation of series representations of input random fields.


  1. uncertainty propagation
  2. forward UQ
  3. risk measure
  4. risk functional
  5. Wasserstein distance
  6. total variation distance
  7. diffusion equation
  8. sensitivity
  9. robustness

MSC codes

  1. 91G70
  2. 35R60
  3. 60G15
  4. 60G60
  5. 62P35

Get full access to this article

View all available purchase options and get full access to this article.


A. Ahmadi-Javid and A. Pichler, An analytical study of norms and Banach spaces induced by the entropic value-at-risk, Math. Financial Econ., 11 (2017), pp. 527–550, https://doi.org/10.1007/s11579-017-0197-9.
P. Artzner, F. Delbaen, J.-M. Eber, and D. Heath, Coherent measures of risk, Math. Finance, 9 (1999), pp. 203–228, https://doi.org/10.1111/1467-9965.00068.
P. Artzner, F. Delbaen, and D. Heath, Thinking coherently, Risk, 10 (1997), pp. 68–71.
I. Babuška, R. Tempone, and G. E. Zouraris, Galerkin finite element approximations of stochastic elliptic partial differential equations, SIAM J. Numer. Anal., 42 (2004), pp. 800–825, https://doi.org/10.1137/S0036142902418680.
I. Babuška, R. Tempone, and G. E. Zouraris, Solving elliptic boundary value problems with uncertain coefficients by the finite element method: The stochastic formulation, Comput. Methods Appl. Mech. Engrg., 194 (2005), pp. 1251–1294, https://doi.org/10.1016/j.cma.2004.02.026.
F. Bolley, Separability and completeness for the Wasserstein distance, in Séminaire de Probabilités XLI, C. Donati-Martin et al., eds, Lecture Notes in Math. 1934, Springer, Berlin, Heidelberg, 2008, pp. 371–377, https://doi.org/10.1007/978-3-540-77913-1.
A. Bonito, A. Cohen, R. Devore, G. Petrova, and G. Welper, Diffusion coefficients estimation for elliptic partial differential equations, SIAM J. Math. Anal., 49 (2017), pp. 1570–1592, https://doi.org/10.1137/16M1094476.
S. Brenner and R. Scott, The Mathematical Theory of Finite Element Methods, Springer-Verlag, New York, 2008, https://doi.org/10.1007/978-0-387-75934-0.
J. Charrier, Strong and weak error estimates for elliptic partial differential equations with random coefficients, SIAM J. Numer. Anal., 50 (2012), pp. 216–246, https://doi.org/10.1137/100800531.
K. Chowdhary and P. Dupuis, Distinguishing and integrating aleatoric and epistemic variation in uncertainty quantification, ESAIM Math. Model. Numer. Anal., 47 (2013), pp. 635–662, https://doi.org/10.1051/m2an/2012038.
S. Conti, H. Held, M. Pach, M. Rumpf, and R. Schultz, Risk averse shape optimization, SIAM J. Control Optim., 49 (2011), pp. 927–947, https://doi.org/10.1137/090754315.
D. Denneberg, Distorted probabilities and insurance premiums, Methods Oper. Res., 63 (1990), pp. 21–42.
O. Deprez and H. U. Gerber, On convex principles of premium calculation, Insur. Math. Econ., 4 (1985), pp. 179–189, https://doi.org/10.1016/0167-6687(85)90014-9.
D. C. Dowson and B. V. Landau, The Fréchet distance between multivariate normal distributions, J. Multivariate Anal., 12 (1982), pp. 450–455.
P. Dupuis, M. A. Katsoulakis, Y. Pantazis, and P. Plecháč, Path-space information bounds for uncertainty quantification and sensitivity analysis of stochastic dynamics, SIAM/ASA J. Uncertain. Quantif., 4 (2016), pp. 80–111, https://doi.org/10.1137/15m1025645.
H. Föllmer and A. Schied, Stochastic Finance: An Introduction in Discrete Time, De Gruyter Stud. Math. 27, De Gruyter, Berlin, 2004, https://doi.org/10.1515/9783110218053.
C. Geiersbach and W. Wollner, A stochastic gradient method with mesh refinement for PDE constrained optimization under uncertainty, https://arxiv.org/abs/1905.08650v1, 2019.
M. Gelbrich, On a formula for the L2 Wasserstein metric between measures on Euclidean and Hilbert spaces, Math. Nachr., 147 (1990), pp. 185–203, https://doi.org/10.1002/mana.19901470121.
A. L. Gibbs and F. E. Su, On choosing and bounding probability metrics, Int. Stat. Rev., 70 (2001), pp. 419–435.
S. Göttlich and S. Knapp, Uncertainty quantification with risk measures in production planning, J. Math. Ind., 10 (2020), https://doi.org/10.1186/s13362-020-00074-4.
P. Gross and G. C. Pflug, Behavioral pricing of energy swing options by stochastic bilevel optimization, Energy Syst., 7 (2016), pp. 637–662, https://doi.org/10.1007/s12667-016-0190-z.
G. E. Halkos and A. S. Tsirivis, Value-at-risk methodologies for effective energy portfolio risk management, Econ. Anal. Policy, 62 (2019), pp. 197–212, https://doi.org/10.1016/j.eap.2019.03.002.
H. Harbrecht, Analytical and numerical methods in shape optimization, Math. Methods Appl. Sci., 31 (2008), pp. 2095–2114, https://doi.org/10.1002/mma.1008.
M. Heinkenschloss, B. Kramer, and T. Takhtaganov, Adaptive reduced-order model construction for conditional value-at-risk estimation, SIAM/ASA J. Uncertain. Quantif., 8 (2020), pp. 668–692, https://doi.org/10.1137/19M1257433.
M. Heinkenschloss, B. Kramer, T. Takhtaganov, and K. Wilcox, Conditional-value-at-risk estimation via reduced-order models, SIAM/ASA J. Uncertain. Quantif., 6 (2018), pp. 1395–1423, https://doi.org/10.1137/17M1160069.
T. Kalmes and A. Pichler, On Banach spaces of vector-valued random variables and their duals motivated by risk measures, Banach J. Math. Anal., 12 (2018), pp. 773–807, https://doi.org/10.1215/17358787-2017-0026.
D. P. Kouri and T. M. Surowiec, Risk-averse PDE-constrained optimization using the conditional value-at-risk, SIAM J. Optim., 26 (2016), pp. 365–396, https://doi.org/10.1137/140954556.
D. P. Kouri and T. M. Surowiec, Existence and optimality conditions for risk-averse PDE-constrained optimization, SIAM/ASA J. Uncertain. Quantif., 6 (2018), pp. 787–815, https://doi.org/10.1137/16m1086613.
M. Ledoux and M. Talagrand, Probability in Banach Spaces, Springer-Verlag, Berlin, Heidelberg, 2002.
G. J. Lord, C. E. Powell, and T. Shardlow, An Introduction to Computational Stochastic PDEs, Cambridge University Press, New York, 2014.
H. Luschgy and G. Pagès, Expansions for Gaussian processes and Parseval frames, Electron. J. Probab., 14 (2009), pp. 1198–1221.
J. T. Oden and L. Demkowicz, Applied Functional Analysis, 3rd ed., CRC Press, Boca Raton, FL, 2018.
W. Ogryczak and A. Ruszczyński, Dual stochastic dominance and related mean-risk models, SIAM J. Optim., 13 (2002), pp. 60–78, https://doi.org/10.1137/S1052623400375075.
G. Ch Pflug, Some remarks on the value-at-risk and the conditional value-at-risk, in Probabilistic Constrained Optimization, S. Uryasev, ed., Nonconvex Optim. Appl. 49, Springer, New York, 2000, pp. 272–281, https://doi.org/10.1007/978-1-4757-3150-7.
A. Pichler, The natural Banach space for version independent risk measures, Insur. Math. Econ., 53 (2013), pp. 405–415, https://doi.org/10.1016/j.insmatheco.2013.07.005.
A. Pichler, Premiums and reserves, adjusted by distortions, Scand. Actuar. J., 2015 (2015), pp. 332–351, https://doi.org/10.1080/03461238.2013.830228.
A. Pichler and A. Shapiro, Minimal representation of insurance prices, Insur. Math. Econ., 62 (2015), pp. 184–193, https://doi.org/10.1016/j.insmatheco.2015.03.011.
S. T. Rachev, Probability Metrics and the Stability of Stochastic Models, John Wiley and Sons, West Sussex, England, 1991, http://books.google.com/books?id=5grvAAAAMAAJ.
R. T. Rockafellar, Conjugate Duality and Optimization, CBMS-NSF Regional Conference Ser. Appl. Math. 16, SIAM, Philadelphia, 1974, https://doi.org/10.1137/1.9781611970524.
R. T. Rockafellar and J. O. Royset, Engineering decisions under risk averseness, ASCE-ASME J. Risk Uncertain. Eng. Syst. Part A Civil Eng., 1 (2015), 04015003, https://doi.org/10.1061/AJRUA6.0000816.
R. T. Rockafellar and S. Uryasev, Optimization of conditional value-at-risk, J. Risk, 2 (2000), pp. 21–41, https://doi.org/10.21314/JOR.2000.038.
R. T. Rockafellar and S. Uryasev, The fundamental risk quadrangle in risk management, optimization and statistical estimation, Surv. Oper. Res. Manag. Sci., 18 (2013), pp. 33–53, https://doi.org/10.1016/j.sorms.2013.03.001.
A. Ruszczyński and A. Shapiro, Optimization of convex risk functions, Math. Oper. Res., 31 (2006), pp. 433–452, https://doi.org/10.1287/moor.1050.0186.
A. Shapiro, D. Dentcheva, and A. Ruszczyński, Lectures on Stochastic Programming: Modeling and Theory, 3rd ed., MOS-SIAM Ser. Optim. 28, SIAM, Philadelphia, 2021, https://doi.org/10.1137/1.9781611976595.
B. Sprungk, On the local Lipschitz stability of Bayesian inverse problems, Inverse Probl., 36 (2020), 055015, https://doi.org/10.1088/1361-6420/ab6f43.
A. M. Stuart, Inverse problems: A Bayesian perspective, Acta Numer., 19 (2010), pp. 451–559.
M. Talagrand, The Generic Chaining, Springer, New York, 2006, https://doi.org/10.1007/3-540-27499-5.
C. Villani, Topics in Optimal Transportation, Grad. Stud. Math. 58, AMS, Providence, RI, 2003, https://doi.org/10.1090/gsm/058.
C. Villani, Optimal Transport, Old and New, Grundlehren Math. Wiss. 338, Springer, Berlin, 2009.

Information & Authors


Published In

cover image SIAM/ASA Journal on Uncertainty Quantification
SIAM/ASA Journal on Uncertainty Quantification
Pages: 915 - 948
ISSN (online): 2166-2525


Submitted: 16 March 2020
Accepted: 10 February 2022
Published online: 16 August 2022


  1. uncertainty propagation
  2. forward UQ
  3. risk measure
  4. risk functional
  5. Wasserstein distance
  6. total variation distance
  7. diffusion equation
  8. sensitivity
  9. robustness

MSC codes

  1. 91G70
  2. 35R60
  3. 60G15
  4. 60G60
  5. 62P35



Department of Mathematics, TU Chemnitz, Chemnitz, 09107, Germany ([email protected], [email protected]).
Alois Pichler
Department of Mathematics, TU Chemnitz, Chemnitz, 09107, Germany ([email protected], [email protected]).
Faculty of Mathematics and Computer Science, TU Bergakademie Freiberg, Freiberg, 09596, Germany ([email protected])

Funding Information

The work of the second author was supported by German Research Foundation (DFG) project 416228727-SFB1410.

Metrics & Citations



If you have the appropriate software installed, you can download article citation data to the citation manager of your choice. Simply select your manager software from the list below and click Download.

Cited By

There are no citations for this item







Copy the content Link

Share with email

Email a colleague

Share on social media

The SIAM Publications Library now uses SIAM Single Sign-On for individuals. If you do not have existing SIAM credentials, create your SIAM account https://my.siam.org.